Tennessee, 2005

Damaging Wind in Tennessee, July 18, 2005

July 18, 2005 · NWS MRX · 1 event in 1 county or zone

Two trees were reported down in Wartburg; one was down on highway 116 and another was down on Flat Fork Road. Both trees were blocking traffic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two trees were reported down in Wartburg; one was down on highway 116 and another was down on Flat Fork Road. Both trees were blocking traffic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 10:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 10:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT MON JUL 18 2005

NO MAJOR UPPER LEVEL OR LOWER LEVEL PLAYERS IN AREA TODAY TO FOCUS
ANY ORGANIZED DEEP CONVECTION...BUT WITH WEAK CAP STILL SHOULD BE
SOME SCATTERED ACTIVITY DEVELOPING SOON.  HIGHER TERRAIN SHOULD BE
BEST MECHANISM FOR DEEP CONVECTION THIS AFTERNOON...AM RAISING POPS
5-10% IN HIGHER TERRAIN WITH LOWER LEVELS THE SAME AND MAYBE A
LITTLE LESS POPS.  MID LEVEL FLOW HAS CONTINUED TO INCREASE...SO
FAIRLY PREDICTABLE MOVEMENTS OF STORMS.  CELLS DEVELOPING OVER
SMOKIES SHOULD MOVE QUICKLY OUT OF CWA...MEANING THAT LOWER LEVELS
JUST WEST OF SMOKIES MAY STAY RELATIVELY DRY THIS AFTERNOON.  NO
CHANGES TO TEMPS OR WINDS FOR THIS AFTERNOON.

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM
Hazardous weather outlook, Jul 18, 4:30 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUL 18 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-192100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

AIRMASS WILL REMAIN WARM...MOIST...AND WEAKLY UNSTABLE ACROSS THE
SOUTHERN APPALACHIANS TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED INTO THE EVENING. LOCALIZED MINOR FLOODING IS POSSIBLE
BUT WIDESPREAD FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

The radar

The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 18, 2:00 PM EST
Where
Morgan County, Wartburg
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -84.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465095.